Wet Pen Injections


#1

My 10yo daughter was diagnosed 1 month ago and I’m having trouble with wet injections.

We use Nova Echo & Lantus pens and BP 4mm nano needles and every single shot I give ends up with a droplet of insulin on the end of the needle after the shot. I’m waiting 10 seconds after the full dose is in before removing and we never use a needle more than twice, as instructed. But I was never told anything about priming. I gave 1 shot in the ICU (with a nurse drawn syringe) and nobody official (Nurse, Endo, CDE) has ever seen me give a shot. We’ve got her A1c down since dx but she does still run on the high side, could this be the reason? Anyone have any ideas why this is happening or tips for getting it to stop?


(Amanda ) #2

When I do my shots, a little bit of insulin comes out as well. That is because insulin is absorbed into the cells and that takes time. Don’t make the same mistake that I did and do one extra unit to make up for it. That doesn’t have a good turnout. As for priming, you are supposed to send one unit out of the pen with the needle on (over the sink or just on the counter) to make sure your needle is working. If you use syringes, there is no need to prime and you still have insulin coming out a little. Again, this is because it needs time to absorb. As far as I know, there is no way to stop this.

Now, as far as the A1c, since she was first diagnosed, it may be high for a while. Expecially if she runs high a lot. I’ve been diabetic for 7 years and since my BG levels run high, my A1c is usually a little high. Last time I had it done, it was 7.0, so good but not in my target range.

Hope this helps and good luck to you and your daughter as she travels with T1D with you beside her. If you have any questions, feel free to message me and I can give you my email if you have one. :slight_smile:


(Dennis J. Dacey, PwD) #3

Hi @Gemstone, what Amanda said about the “drop” makes sense and often happens. What you are seeing is probably the insulin in the needle over and above the dose you selected. The reason it is advised, by some, is to fill the new needle you attach. I haven’t used pens for years [the pens I used were long before the current prefilled] so I can’t address your particular pens.

It is expected that her HbA1c might still be “higher” and not coming down in only one month - the A1c is an average measurement over 90 or more days and it has one month; two thirds of her current average was before her diagnosis and probably very high BGL in those days.


#4

Thanks Dennis & Amanda. These explanations of the drop make complete sense to me. I’m going to stop worrying about it. Sometimes taking one little thing off the worry list feels like a big victory!


(Joel) #5

@Gemstone

The others are right about that little drop. It’s logical explanation is the the “back pressure” from your daughter’s tissues are preventing that tiny bit from being pushed out, then when you remove the needle and the pressure is off…out it comes.

As for glucose levels, keep in mind that at her age, there’s a lot of things going on with her body, from variations in activities and growing, to (potentially) initial body changes preparing for her to start her menstrual cycles. The important things are how she feels and if her trends are showing she needs a change in dosing, or perhaps in activity. Management is, in large part, about identifying trends and making adjustments.